Alert archive / Montana / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 9, NWS Missoula, MT

August 29, 2023Mineral County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Aug 29, 2023, 3:54 PM MDT for Mineral County, Sanders County, Montana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2023, 3:54 PM MDT (21:54 UTC)
Expired
Aug 29, 2023, 4:30 PM MDT
In force
36 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Mineral County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 2:54 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.9 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2023-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2023-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3120 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

179 
WUUS55 KMSO 292154
SVRMSO
MTC061-089-292230-
/O.NEW.KMSO.SV.W.0009.230829T2154Z-230829T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
354 PM MDT Tue Aug 29 2023

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  North central Mineral County in west central Montana...
  Central Sanders County in northwestern Montana...

* Until 430 PM MDT.

* At 353 PM MDT, a severe thunderstorm was located 13 miles southwest
  of St. Regis, or 17 miles west of Superior, moving north at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  De Borgia and St. Regis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 11535 4742 11496 4709 11514 4710 11514
      4711 11517 4714 11520 4715 11525 4718 11526
      4719 11530 4722 11529 4723 11532 4725 11532
      4727 11538
TIME...MOT...LOC 2153Z 193DEG 27KT 4715 11526 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
2 follow-up statements
994 
WWUS55 KMSO 292220
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
420 PM MDT Tue Aug 29 2023

MTC061-089-292230-
/O.CON.KMSO.SV.W.0009.000000T0000Z-230829T2230Z/
Mineral MT-Sanders MT-
420 PM MDT Tue Aug 29 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MDT
FOR NORTH CENTRAL MINERAL AND CENTRAL SANDERS COUNTIES...

At 419 PM MDT, a severe thunderstorm was located near St. Regis, or
17 miles northwest of Superior, moving north at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
De Borgia and St. Regis. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4748 11535 4742 11496 4724 11506 4723 11512
      4725 11524 4733 11537
TIME...MOT...LOC 2219Z 193DEG 27KT 4735 11519 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
534 
WWUS55 KMSO 292227
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
427 PM MDT Tue Aug 29 2023

MTC061-089-292236-
/O.EXP.KMSO.SV.W.0009.000000T0000Z-230829T2230Z/
Mineral MT-Sanders MT-
427 PM MDT Tue Aug 29 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MINERAL AND
CENTRAL SANDERS COUNTIES WILL EXPIRE AT 430 PM MDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with this thunderstorm.

LAT...LON 4748 11535 4742 11496 4724 11506 4723 11512
      4725 11524 4733 11537
TIME...MOT...LOC 2226Z 193DEG 27KT 4740 11517 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:56 AM MDT, 12 hours 58 minutes earlier.

Area forecast discussion, Aug 29, 2:56 AM MDT, 12 hours 58 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
256 AM MDT Tue Aug 29 2023

...STRONG THUNDERSTORMS WITH LOCALIZED DAMAGING WINDS TUESDAY
AFTERNOON AND EVENING...
...WIDESPREAD RAIN ACROSS NORTHWEST MONTANA THROUGH WEDNESDAY...

.DISCUSSION...
A pacific storm system remains on track to impact the area later
today through Wednesday. This multifaceted system will bring
strong thunderstorms, with outflow winds, followed by widespread
rainfall and cooler temperatures.

*Thunderstorm Threats: As the pacific trough moves into eastern
 Oregon and Washington this afternoon, atmospheric moisture and
 instability will increase. Ensemble guidance continues to show
 the deepest instability across Idaho and Clearwater Counties,
 where the HREF has 750-1000 J/kg of MUCAPE. Thunderstorms will
 develop between 100-200pm PDT and will quickly increase in
 coverage thereafter. Wind shear will increase into the 40-50kt
 range as an upper level jet streak moves overhead as the trough
 moves across northeast Oregon. High resolution models suggest
 discrete cells will develop initially ahead of the cold front,
 before transitioning into linear modes as they move into western
 Montana. The environment will support isolated (5% probability)
 severe hail and wind across Idaho and Clearwater Counties. As
 thunderstorms move into western Montana, damaging outflow winds
 become the primary concern. Forecast soundings show a classic
 inverted-V profile, with significant DCAPE values in excess of
 1000 J/kg, which increases confidence for strong outflow winds.
 Thunderstorms will track across Mineral, Sanders, Missoula, and
 Ravalli Counties between 300-600pm MDT, reaching northwest
 Montana and areas along the divide between 500-1000pm MDT. The
 US-93 corridor generally has the highest threat for outflow
 winds, as the HREF has a 90% probability for winds in excess of
 35 mph. Individual model runs continue to show localized areas of
 50-70 mph wind gusts, associated with the strongest cells. Now
 is the time to prepare for potential impacts. Consider moving
 vehicles away from trees and be ready for areas of power outages.

*Rain: The trough will deepen and close off as it tracks over the
 Glacier Park region Tuesday night into Wednesday. High
 atmospheric moisture and synoptic forcing will lead to prolonged
 period of rain, with the highest rainfall amounts across Flathead
 and Lincoln Counties. Ensemble model means have trended wetter
 across northwest Montana and have come into better alignment with
 the placement of the upper level low. The heaviest rainfall
 totals (1.50-3.00”) will focus across the Whitefish and Swan
 Ranges and in Glacier Park. A favorable set up exists for
 enhanced rainfall rates, as shallow instability (25-50 J/kg) is
 released through orographic lift. Our updated forecast matches
 closely with HREF and UW WRF ensemble means; however, it is worth
 mentioning that the high end scenario (90th percentile), would
 point towards rain totals closer to 3.50-5.00 inches across these
 mountain ranges.

Temperatures will cool 20-30 degrees behind the front Wednesday.
A tightening pressure gradient will also lead to an increase in
westerly winds. The highest winds will focus across west-central
and southwest Montana, where frequent gusts of 20-35 mph are
expected.

A closed low will dig southward across Oregon and northern
California Thursday into the weekend. A southerly flow pattern
will take shape across the Northern Rockies, keeping shower and
thunderstorm chances in the forecast. /Lukinbeal

&&

.AVIATION...A significant change is expected this afternoon and
evening as a pacific trough and cold front moves through the
Northern Rockies. Strong to potentially severe thunderstorms will
develop along and ahead of the cold front across Idaho and
Clearwater Counties between 29/1900-2100Z and will track north and
east into western Montana thereafter. Atmospheric instability and
wind shear will support the risk for large hail and outflow winds
across Idaho, with outflow winds being the primary concern in
Montana. All terminals will be at risk for outflow wind gusts
between 30-50 kts from any storms in the vicinity. There is a 90
percent probability for outflow winds in excess of 30kts in the
vicinity of KMSO, KHRF, KSMN between 29/2100Z - 30/0300Z and near
KBTM between 30/0200-0600Z. /Lukinbeal

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory from 3 PM this afternoon to 8 PM MDT this evening
     for Flathead/Mission Valleys.

ID...None.
&&

In the hours before

Special weather statement, Aug 29, 3:02 PM MDT, 52 minutes before
Special Weather Statement
National Weather Service Missoula MT
202 PM PDT Tue Aug 29 2023

IDZ006-292145-
Southern Clearwater Mountains ID-
202 PM PDT Tue Aug 29 2023

...A strong thunderstorm will impact portions of southeastern Idaho
County through 245 PM PDT...

At 201 PM PDT, Doppler radar was tracking a strong thunderstorm 44
miles northeast of McCall, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dixie, Red River Hot Spring, Warren, Orogrande, Elk City, and Mackay
Bar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 800 PM PDT for
central Idaho.

&&

LAT...LON 4595 11556 4588 11471 4520 11521 4520 11571
TIME...MOT...LOC 2101Z 203DEG 37KT 4525 11533

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 29, 3:15 PM MDT, 39 minutes before
Special Weather Statement
National Weather Service Missoula MT
315 PM MDT Tue Aug 29 2023

MTZ006-007-292200-
Bitterroot/Sapphire Mountains MT-Butte/Blackfoot Region MT-
315 PM MDT Tue Aug 29 2023

...Strong thunderstorms will impact portions of Deer Lodge,
southeastern Granite, east central Ravalli, northwestern Silver Bow
and south central Powell Counties through 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Anaconda to 22 miles north of Wisdom.
Movement was north at 35 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Deer Lodge, Anaconda, Philipsburg, West Valley, Warm Springs, Galen,
Porters Corner, Lost Creek, Opportunity, Racetrack, and Georgetown.

This includes Interstate 90 between mile markers 177 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
west central Montana.

&&

LAT...LON 4609 11278 4589 11347 4593 11349 4594 11351
      4591 11354 4588 11353 4587 11358 4585 11360
      4584 11362 4628 11349 4655 11258
TIME...MOT...LOC 2114Z 198DEG 32KT 4612 11286 4593 11351

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 6:44 PM MDTWind AdvisoryMSOFlathead, Lake, Sanders25 hr
Aug 29, 3:15 PM MDTSpecial Weather StatementMSODeer Lodge45 min
Aug 29, 3:59 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula46 min
Aug 29, 4:31 PM MDTSpecial Weather StatementMSO29 min
Aug 29, 4:53 PM MDTSpecial Weather StatementMSOPowell37 min
Aug 29, 5:10 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula, Ravalli35 min
Aug 29, 5:28 PM MDTSevere Thunderstorm WarningMSOMineral, Missoula32 min
Aug 29, 5:40 PM MDTSpecial Weather StatementMSOMissoula35 min

Nearby

Severe Thunderstorm Warnings in Montana, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.